Affordable Access

Access to the full text

Recurrent gastric cancer sustaining a partial response after the nivolumab discontinuation because of immune-related adverse events: a case report

Authors
  • Arigami, Takaaki1
  • Matsushita, Daisuke2
  • Okubo, Keishi2
  • Tanaka, Takako2
  • Sasaki, Ken2
  • Noda, Masahiro2
  • Kita, Yoshiaki2
  • Mori, Shinichiro2
  • Tsuruda, Yusuke2
  • Kurahara, Hiroshi2
  • Ohtsuka, Takao1, 2
  • 1 Kagoshima University Graduate School of Medical and Dental Sciences, 8-35-1 Sakuragaoka, Kagoshima, 890-8520, Japan , Kagoshima (Japan)
  • 2 Kagoshima University Graduate School of Medical and Dental Sciences, Kagoshima, Japan , Kagoshima (Japan)
Type
Published Article
Journal
Surgical Case Reports
Publisher
Springer Berlin Heidelberg
Publication Date
Oct 19, 2020
Volume
6
Issue
1
Identifiers
DOI: 10.1186/s40792-020-01050-1
Source
Springer Nature
Keywords
License
Green

Abstract

BackgroundThe prognosis of patients with recurrent gastric cancer is poor despite chemotherapy being clinically recommended as the first therapeutic strategy. Recent clinical trials have established the clinical utility of nivolumab in the third-line treatment of such patients. Immune-related adverse events (irAE) have been focused as a promising predictor for tumor response to nivolumab. This report aims to present a long-term survivor of recurrent gastric cancer who was followed up without any treatments after the nivolumab discontinuation because of irAE.Case presentationA 65-year-old male with stage III gastric cancer (cT4aN1M0) underwent surgery after neoadjuvant chemotherapy. Owing to the final pathological stage IIIB (ypT4bN1M0), the patient received adjuvant chemotherapy. Nevertheless, during adjuvant chemotherapy 1-year post-surgery, computed tomography (CT) revealed lymph node swelling in station no. 9. Thus, upon diagnosis with lymph node recurrence, the patient was treated with two courses of capecitabine + oxaliplatin and three courses of ramucirumab + paclitaxel as the first- and second-line regimens, respectively. Based on these regimens, the patient had a progressive disease to chemotherapy. Consequently, we administered nivolumab as the third-line regimen. After four courses of nivolumab, CT revealed a significant shrinkage of the metastatic lymph node, with a 45.6% reduction. We confirmed a partial response during 11 courses of nivolumab. Since the occurrence of grade 4 diabetes mellitus after 12 courses of nivolumab, the patient was followed up without any treatment after the nivolumab discontinuation. Currently, the patient remains a partial response for 15 months, since the nivolumab discontinuation and is alive for 31 months after disease recurrence.ConclusionsAcute irAE during nivolumab chemotherapy could be one of the crucial clinical factors to predict tumor suppression in patients with advanced gastric cancer.

Report this publication

Statistics

Seen <100 times